Tuesday, July 09, 2019

A city mum was told that there was no mental health doctor available to see her daughter after presenting to University Hospital Waterford’s Emergency Department twice in the past two weeks.

Speaking to the Waterford News & Star, she explained that her daughter was placed on anti-psychotic medication for mental health issues and was suffering side-effects when she sought help from the ED on two occasions on Saturday, June 29 and Sunday, July 7.

“We had seen the doctor in CAMHS twice before the doctor went on holidays,” she said.

“She told me not to hesitate to bring my daughter to accident and emergency if she suffered side-effects from the new medication. On June 29 my daughter presented with side-effects. She felt like she was going to faint, she was dizzy and she couldn’t stand. The ambulance came and brought her to accident and emergency.”

While in the waiting room her daughter began to get agitated when they were told that a four to five hour wait lay ahead.

“She got highly agitated in the waiting room. She was very upset and started knocking on the doors. She was adamant that she couldn’t sit up in the chair for that length of time,” she explained.

Despite the mum pleading for her daughter to be placed in a ward they were told that there was nowhere she could go apart from the waiting room.

“With that I got upset because she was upset. I had to demand ‘please put my child somewhere’. They put her in the relative’s room on a two seater couch beside the bin. She was waiting roughly six hours before she was seen by the Accident and Emergency doctor. She wasn’t given a blanket to put over her.”

The mum requested a mental health doctor, but was told none was available. She was instructed to go back to her daughter’s psychiatrist. The following Tuesday they attended CAMHS and to their credit a doctor saw her that afternoon and the girl’s medication was reduced.

However, on Sunday night last she had to call an ambulance again for her daughter, who was still suffering side-effects. This time round in the ED, her daughter was given a cubicle, tea and toast. Bloods were taken and she was told she could go home after four to five hours.

“They were better to her in the hospital this time, but I asked to see a mental health doctor and we were told that they had no one to see her,” she said. She added that her daughter needed to be assessed and at least was reassured that she was okay.

She was also concerned that her daughter might have been suffering from mini seizures as her eyes went upwards in a stare. However, she was told that it may have been a side-effect of the medication. “She is on this new medication, which is severe. It is serious medication and she had no one to see,” she said.

“I cannot fault CAMHS. I told them she presented with the problems again and they said they’d see her at 12pm today (Monday),” she said; adding that from Monday to Friday, between 9am and 5pm, she has someone to see.

Her daughter was initially diagnosed with ADHD in 2015, but she felt there was something more to her condition. In March of this year she presented with severe mental health problems and the mum said she has no other supports apart from CAMHS. The medication is helping her daughter with feelings of paranoia, but she is struggling with side-effects.

Despite it not being suggested in her daughter’s case, she said it is wrong that children are placed in the adult psychiatric unit.

“CAMHS have stepped up and they are helping her…I know there is no one available after hours but the child should be kept in until there is a psychiatrist there for observation,” she said.

The HSE did not issue a reply for comment before this week’s Waterford News & Star went to print.

A Waterford mother, who spoke to this newspaper, pictured with her daughter outside University Hospital Waterford on Monday morning. Photo: Joe Evans

Comments are closed.

By Claire Quinn
Contact Newsdesk: 051 874951

More Waterford News

Polish community enjoy fun day in the Déise

More by this Journalist

The ‘Mind Games’ of domestic violence